Harvard Health Letter

Warfarin, diabetes drugs cause emergency hospitalization among the elderly

Overdoses and drug interactions are to blame.

Some medications are notorious for having potentially serious side effects. Barbiturates, muscle relaxants, certain antihistamines — take too much of them, or take them with certain other medications, and you can wind up in serious trouble and possibly in the hospital. The risk is especially high for older people. With age, medications tend to have a more pronounced effect and linger in the body longer.

But researchers at the federal Centers for Disease Control and Prevention (CDC) and Emory University found that the medications typically flagged as having serious effects are not the ones that most commonly result in emergency hospitalizations among older Americans.

Instead, warfarin (sold as a generic and under the brand name Coumadin) is the most common culprit. Warfarin counteracts the blood's tendency to clot and is taken by people with atrial fibrillation, artificial heart valves, and deep-vein thrombosis (blood clots in the leg).

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »